Even in those without previous heartburn symptoms, the class of heartburn drugs known as proton pump inhibitors can give rise to such symptoms after the drugs are stopped, according to the results of a study appearing in the journal Gastroenterology.
"It thus seems that the drugs induce the symptoms they are used to treat, which might lead" to dependency on such drugs, co-author Dr. Christina Reimer, from Køge University Hospital, Denmark, told Reuters Health. Such dependency might explain why use of the medications is increasing, she added.
Remier and her colleagues studied 120 healthy volunteers, who received 12 weeks of either dummy pills or eight weeks of a proton pump inhibitor esomeprazole followed by four weeks of dummy pills.
Almost half — 44 percent - people who had no symptoms developed clinically significant heartburn after withdrawing from the therapy at week 9 to week 12, compared with 15 percent in the dummy pill group for the same time period.
The medications are given to a large number of patients, many of whom may not have acid-related sypmtoms, Reimer noted. "I think that our findings challenge this liberal prescription policy and that we as doctors need to be more restrictive in the future," she said.
The authors of an editorial on the study agree. "Efforts should be pursued to try to restrict proton-pump inhibitor therapy use to those likely to derive benefit," write Drs. Kenneth E. L. McColl and Derek Gillen of University of Glasgow, Gardiner Institute, UK.